• emmanuellegammage

Coming of the pill: one year on

Updated: Jul 6, 2020


About a year ago I decided to come off the pill because I thought my body deserved a well-earned break and I wanted to see if I could develop a period naturally.


Through anorexia and for many years after, my period stopped. No cramps, no blood - it might sound like a dream at first but I began to feel like my body wasn't functioning healthily and I guess I felt a little broken. I had monthly bleeds on the pill but I really wanted to get my body to a place where I could ovulate naturally.


When I was anorexic I obviously damaged by body and thus it's had a few consequences. I was told that it may be difficult for me to conceive children and I've recently found out that I have Polycystic Ovary Syndrome (PCOS).


It really hurts me when I think about how I damaged my body. When I was eating as little as possible all I could think about was my flat stomach. I wish I had known the consequences it would have today. The whole 'recovered' phrase really grinds on me because yes, I have clinically recovered from anorexia but there are so many lifelong scars that I will never be able to recover from. It sometimes feels as though my body doesn't work anymore and like every single bodily feeling is intensified.


But, in March I had my first period. This was a major victory for me! I finally felt womanly again and like my body was functioning how it should.

A couple of months have passed and I haven't had a period since, but I know that I have it within me!


Periods aside, for a few of months I was blissfully unaware of the changes yet to appear on my body. I thought that coming of the pill would do magical wonders for my body (the more natural the better, right?) so I didn't bother researching anything beforehand.


One year on...


My skin - like I said in last week's blog post I have never really suffered from bad skin besides the odd spot after a night of drinking. Ever since I've come off the pill my skin has suffered with constant breakouts on my face and back. I've found this side effect one of the most difficult: I only used to wear makeup 2-3 times a week and I felt comfortable in my natural skin, but recently I've found myself relying on makeup.


Marie Claire says that the pill essentially suppresses our hormones, so when coming off "all hell breaks loose" and post-pill acne is caused by

an increase in testosterone, which can cause an increase in sebum, therefore oily skin and spots, your zinc levels – which help keep skin in check – being messed up, and a disruption in your gut flora, which can cause inflammation of the skin.

I've invested in a skincare routine which will hopefully start working soon. But until then, I'm treating myself with kindness and trying not to pick apart my flaws in the mirror.


Weight loss - I genuinely never really noticed my weight gain when I was on the pill because it felt natural to me. It's only when looking at pictures that I've noticed my weight loss now. I've gone down a dress size and don't get me started on my ittie bittie boobies (2 whole cup sizes down). Sorry I keep going on about my ED but as you can imagine, weight loss caused havoc in my mind. I had to begin that whole process of body acceptance again because my whole body has changed.


I was trying clothes on that were too big and that took me right back to all those years ago when I was punishing my body. It's hard not to get addicted to that feeling again. I stopped feeling feminine: I used to have some sort of shape, and I just feel like I don't anymore because my hips and boobs have shrunk. You might not notice if you were to look at me, but of course we all super aware of our own bodies. How am I dealing with this? I'm not trying to change my body or get it back to any kind of weight. I'm gonna let it do its thing naturally and I'll try to embrace whatever that is.


Sex drive - 50% of people said their sex drive plummeted and 50% said it increased dramatically! For me, it's pretty much stayed the same. However, because my body confidence has been lacking recently I've felt way less sexier and I haven't wanted to have as much sex.


Mood and mental health - whilst all the appearance-based differences have made a huge difference, I was most worried about this factor. I started the pill when I first started dating Max at 18, so I'd only been on it for about 3 years which is way less than a lot of people. I feel like I had grown into my own just as I started taking the pill so I don't really remember what I was like pre-pill. It definitely took me about a year for my hormones and mental health to stabilise though.


Since coming off, I've noticed that my moods have fluctuated considerably less. I feel more emotionally stable and in control of my feelings. I still cry at every movie, but I rarely burst into tears because Simon bought the wrong peanut butter (which he continues to do every week).


I feel less hazy - if that makes sense? My mind feels way clearer and more myself. However, I came off the pill at a time when I was changing a lot. I was finishing university and I really grew during that period: I've become more confident in who I am and my abilities so it's hard to say whether these mood and mental health changes are a direct consequence of coming off the pill.


So that's my story! Am I pleased with my decision? I'm still deciding. There have been a lot of positives, and a few negatives that I'm dealing with. I was considering trying the coil but I've had so much time to reflect that I'm starting to think it's a little too intrusive for me. I'm going to stick to 'au naturale' for now and let my body adjust to it. It took me about a year to feel 'normal' on it to begin with so hopefully if I ride this journey a little longer, all the skin and weight related stuff will just sort itself out. I'll keep you updated!


I just want to note that I have been using condoms as contraception because it's super important!!

Emmanuelle


587 views0 comments

Recent Posts

See All